Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 85, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 16, 2008, 7:24 PM CDT for Wilbarger County, Texas; Jackson County, Oklahoma. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2008, 7:24 PM CDT (00:24 UTC)
- Expired
- Jun 16, 2008, 7:45 PM CDT
- In force
- 21 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Jackson County, OK, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 34 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:45 PM CDT | HAIL 1.75 | 6 S Odell, TX | REPORTED BY WILBARGER COUNTY EMERGENCY MANAGEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 7:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jun 16, 3:21 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -433 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 14.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 170024 TOROUN OKC065-TXC487-170045- /O.NEW.KOUN.TO.W.0085.080617T0024Z-080617T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 724 PM CDT MON JUN 16 2008 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN WILBARGER COUNTY IN NORTHERN TEXAS... SOUTHERN JACKSON COUNTY IN SOUTHWEST OKLAHOMA... * UNTIL 745 PM CDT * AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTH OF ODELL...MOVING SOUTHEAST AT 21 MPH. * LOCATIONS IN THE WARNING INCLUDE FARGO AND ODELL. IN ADDITION TO THE THREAT OF A TORNADO... THIS STORM IS ALSO CAPABLE OF PRODUCING HAIL LARGER THAN 3 INCHES IN DIAMETER. TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3431 9922 3423 9941 3446 9950 3450 9939 TIME...MOT...LOC 0022Z 334DEG 18KT 3443 9942 $$ ..SPEG.
1 follow-up statement
000 WWUS54 KOUN 170045 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 745 PM CDT MON JUN 16 2008 OKC065-TXC487-170055- /O.EXP.KOUN.TO.W.0085.000000T0000Z-080617T0045Z/ JACKSON OK-WILBARGER TX- 745 PM CDT MON JUN 16 2008 ...THE TORNADO WARNING FOR NORTHWESTERN WILBARGER AND SOUTHERN JACKSON COUNTIES EXPIRES AT 745 PM CDT... THE ROTATION OBSERVED WITH THIS STORM HAS DECREASED. HOWEVER THIS STORM IS STILL CAPABLE OF PRODUCING SIGNIFICANT WIND DAMAGE AND LARGE HAIL. A SEVERE THUNDERSTORMS WARNING REMAINS IN EFFECT FOR THE AREA. LAT...LON 3431 9922 3423 9941 3446 9950 3450 9939 TIME...MOT...LOC 0045Z 334DEG 18KT 3433 9936 $$ ..SPEG.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:02 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 16, 3:02 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT MON JUN 16 2008
.DISCUSSION...
A STORM COMPLEX OVER THE NORTHEAST QUADRANT OF OKLAHOMA IS
EXPECTED TO CONTINUE TO MOVE SOUTHEAST... LIKELY AFFECTING MANY OF
OUR EASTERN-EDGE COUNTIES LATE THIS AFTERNOON. STRONG TO SEVERE
STORMS ARE ALSO EXPECTED TO FORM LATE THIS AFTERNOON OVER THE
SOUTHWEST HALF OF OKLAHOMA... ESPECIALLY IN THE VICINITY OF AN
OUTFLOW BOUNDARY THAT CURRENTLY EXTENDS FROM JUST SOUTH OF
CHEYENNE OKLAHOMA TO NEAR ARDMORE. FINALLY... YET ANOTHER GROUP OF
STORMS IS EXPECTED TO FORM OVER COLORADO THIS AFTERNOON... THEN
ADVANCE SOUTHEAST WITH THE PREVAILING FLOW... REACHING OKLAHOMA
LATE TONIGHT AND TUESDAY MORNING. WITH ALL THE STORMS...
ESPECIALLY THE LATTER GROUP... HEAVY RAIN WILL BE LIKELY OVER MUCH
OF OUR FORECAST AREA. THE GREATEST RAINFALL AMOUNTS WILL LIKELY
BE CENTERED ON A LINE FROM WOODWARD TO OKLAHOMA CITY TO ADA...
WHICH COINCIDES WITH SOME OF THE LOWER FLASH FLOOD GUIDANCE
VALUES. SO... WE WILL INCLUDE A FLASH FLOOD WATCH WITH THIS
FORECAST PACKAGE.
ONGOING WEATHER HAS LEFT LITTLE TIME FOR LOOKING AHEAD. BASED ON A
QUICK PERUSAL OF THE UPPER-AIR PATTERN... IT APPEARS THAT
NIGHTTIME NORTHWEST-FLOW CONVECTION WILL BE THE RULE FOR THE NEXT
FEW DAYS... WITH REMNANTS LEFT OVER IN THE MORNINGS. AS THE UPPER
RIDGE STRENGTHENS A BIT TOWARD THE WEEKEND... RAIN CHANCES WILL
DIMINISH. NUMERICAL GUIDANCE SHOWS A RAIN-FREE WEEKEND... BUT
WOULD NOT BE SURPRISED IF CHANCES OF RAIN ARE INTRODUCED IN
SUBSEQUENT FORECASTS.
TEMPERATURES WILL DEPEND HEAVILY ON THE TIMING AND LOCATION OF ANY
THUNDERSTORM COMPLEXES... SO THE FORECAST PAST TONIGHT IS LOW
CONFIDENCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 67 82 66 89 / 70 40 30 10
HOBART OK 71 89 68 92 / 60 20 40 0
WICHITA FALLS TX 74 91 71 93 / 30 20 30 10
GAGE OK 63 81 65 91 / 50 20 50 0
PONCA CITY OK 64 77 62 85 / 50 30 30 10
DURANT OK 73 86 68 88 / 50 40 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
AFTERNOON FOR OKZ011>013-015>019-022>025-027>029-035-
038>040.
FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH TUESDAY
AFTERNOON FOR OKZ031-032-042-043-047-048.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
AFTERNOON FOR OKZ020-026-030-041.
TX...NONE.
&&
11/23In the hours before
Local storm report, Jun 16, 7:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 2 S HEADRICK 34.60N 99.14W
06/16/2008 E1.75 INCH JACKSON OK AMATEUR RADIO
LOCATION ESTIMATED
&&
SMITHLocal storm report, Jun 16, 7:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 6 SW ALTUS 34.58N 99.41W
06/16/2008 JACKSON OK TRAINED SPOTTER
TIME AND LOCATION APPROXIMATE. TREE LIMBS BLOWN DOWN.
POWER LINES DOWN.
&&
SMITHLocal storm report, Jun 16, 7:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 1 SE HEADRICK 34.62N 99.12W
06/16/2008 E1.75 INCH JACKSON OK AMATEUR RADIO
&&
SMITHLocal storm report, Jun 16, 7:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 1 NE OLUSTEE 34.56N 99.41W
06/16/2008 E1.00 INCH JACKSON OK AMATEUR RADIO
&&
SMITHSpecial weather statement, Jun 16, 7:23 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 723 PM CDT MON JUN 16 2008 OKZ012-170045- GARFIELD OK- 723 PM CDT MON JUN 16 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN GARFIELD COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF VANCE AIR FORCE BASE AT 723 PM CDT...MOVING SOUTHEAST AT 24 MPH. THIS STORM LIKELY CONTAINS SMALL HAIL AND WIND GUSTS TO NEAR 45 MPH. PEOPLE IN GARFIELD COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CJS
Local storm report, Jun 16, 7:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL OLUSTEE 34.55N 99.42W
06/16/2008 E1.00 INCH JACKSON OK AMATEUR RADIO
&&
SMITHThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:04 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 56 min |
| Jun 16, 7:43 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Wilbarger | 62 min |
| Jun 16, 8:27 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 69 min |
| Jun 16, 7:10 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Oklahoma | 50 min |
| Jun 16, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 45 min |
| Jun 16, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 48 min |
| Jun 16, 8:22 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 38 min |
| Jun 16, 8:39 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma, Pottawatomie | 51 min |
| Jun 16, 9:07 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 38 min |
| Jun 16, 9:18 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 42 min |
| Jun 16, 9:46 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 26 min |
| Jun 16, 9:53 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 37 min |
| Jun 16, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 45 min |
| Jun 17, 2:45 AM CDT | Areal Flood Advisory | OUN | Garfield | 3 hr |
| Jun 17, 3:18 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 27 min |
| Jun 17, 3:43 AM CDT | Areal Flood Advisory | OUN | Logan | 3 hr |
| Jun 17, 3:56 AM CDT | Flood Watch | OUN | Alfalfa, Blaine, Canadian, Cleveland, Dewey, Garfield and 14 more | 10 hr |
| Jun 17, 4:28 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Oklahoma | 47 min |
| Jun 17, 4:38 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Grant | 3 hr |
| Jun 17, 5:13 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma, Pottawatomie | 62 min |
| Jun 17, 5:42 AM CDT | Areal Flood Advisory | OUN | Garfield | 3 hr |
| Jun 17, 6:12 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 48 min |
| Jun 17, 7:39 AM CDT | Areal Flood Advisory | OUN | Logan, Oklahoma | 5 hr |
| Jun 17, 7:40 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain, Pottawatomie | 39 min |
| Jun 17, 7:53 AM CDT | Areal Flood Advisory | OUN | Cleveland, McClain | 3 hr |
| Jun 17, 9:21 AM CDT | Areal Flood Advisory | OUN | Stephens | 114 min |
| Jun 17, 9:59 AM CDT | River Flood Warning | OUN | Pottawatomie, Seminole | 10 hr |
Nearby
Tornado Warnings in Texas, 2008Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.